Minnesota, 2024

Tornadoes and Flash Flood in Minnesota, August 5, 2024

August 5, 2024 · NWS MPX · 12 events in 5 counties and zones

A nearly stationary front was draped across southern Minnesota on the afternoon of Monday, August 5, 2024. A very unstable airmass with strong shear was present along and south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A nearly stationary front was draped across southern Minnesota on the afternoon of Monday, August 5, 2024. A very unstable airmass with strong shear was present along and south of the front. Two supercells developed over Nicollet and Watonwan Counties, then strengthened while tracking southeast. Supercells eventually formed a line of severe thunderstorms, which continued to result in occasional tornadoes and damaging wind gusts across south central MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 5, 1:53 PM CST, 2 hours 33 minutes earlier. Its key messages:

  • Widespread rain today with most seeing over an inch of rain. Locally heavy totals of over 2 inches possible, especially from eastern Minnesota into western Wisconsin.
  • Thunderstorms more likely across southern Minnesota with a few stronger storms possible with a conditional severe threat.
  • Cooler, highs in the 70 for much of this week.
Area forecast discussion, Aug 5, 1:53 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Widespread rain today with most seeing over an inch of rain.
  Locally heavy totals of over 2 inches possible, especially
  from eastern Minnesota into western Wisconsin.

- Thunderstorms more likely across southern Minnesota with a few
  stronger storms possible with a conditional severe threat.

- Cooler, highs in the 70 for much of this week.

&&

.DISCUSSION...
Issued at 250 PM CDT Mon Aug 5 2024

This afternoon and tonight...A soggy afternoon continues across
much of MN and western WI. So far, interpolated 24 hour
rainfall analysis shows that at least 1 to 2.5 inches of precip
has fallen across areas from Alexandria to the eastern Twin
Cities Metro. Rain and embedded thunderstorms are expected to
continue this afternoon into this evening. This is all a result
from low pressure which is currently located over eastern SD
trekking south- southeastward into northern Iowa over the next
several hours. The current setup of this system continues to
mimic a winter- storm like setup featuring a 30kt 850 mb LLJ and
a stationary boundary draped across the MN/IA border. Strongest
frontogenesis is occurring in the northeastern quadrant hence
the banded precip on radar. Current satellite shows that much of
the northern plains is plagued with low-level stratus, however
some sunshine is trying to sneak through across southern MN
which remains our target for conditional severe weather this
afternoon. As the aforementioned low in SD moves east, effective
bulk sheer increases to 50-60 kts coupled with surface based
instability ranging between 1000-2000 J/kg. Latest trends in the
hi-res guidance have trended northward with the surface based
CAPE however not much change in the theta-e boundary. Thus best
confidence for any storms to become organized and severe would
be across southern MN this evening. Considering today's
environment, the high amount of bulk-shear will not take much to
get storms rotating, meaning a tornado cannot be ruled out.
Otherwise large hail and damaging wind gusts are the primary
threats. As for flooding impacts, soil saturation has been
forgiving thus far with this event. However high PWATs nearing
1.7" will allow for rainfall to be heavy at times and could lead
to localized flooding in urban and low-lying areas. HREF PMM
still holding confidence of a swath of 2-3 inches of rainfall
across west-central MN into southeastern MN. In the end, today's
CI really comes down to is how much development can get going
off of the boundary located near the MN/IA border.

Tuesday through Sunday...Once this system moves to our south and
east, PoPs will quickly become suppressed before sunrise Tuesday.
High pressure along with subsidence and northwesterly flow will
drive cloud cover southward and bring back the sunshine. Forecasted
highs will reach only the mid 70s and dew points return the 50s.
This pattern will remain in place for much of the week. A shortwave
does look to pester the forecast late Wednesday into Thursday
although highest PoPs remain across northern MN and WI. Another
system arrives over the weekend however based off of diverging
solutions. Keeping only slight chc mentions in the grids for now
until confidence is gained amongst ensemble membership.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1223 PM CDT Mon Aug 5 2024

MVFR/IFR conditions are expected through late this evening with
showers and thunderstorms moving across the region. The highest
chances for -TSRA will exist from roughly 22z through 04z, but
lower cigs will hang around through tomorrow morning. Winds will
be northeasterly and breezy at times before diminishing
overnight.

KMSP...As mentioned above, the -TSRA chances are greatest after
21-22z this afternoon through 03z or so. Northeast winds could
gust as high as 25kts during this time. VFR conditions return by
Tuesday morning.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind S 5-10 kts.
THU...VFR. Wind NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 7 PM CDT this evening through Tuesday morning
     for Dakota-Goodhue-Rice.
WI...Flood Watch from 7 PM CDT this evening through Tuesday morning
     for Eau Claire-Pepin-Pierce.

&&

DISCUSSION...Dunleavy
AVIATION...Dye
Hazardous weather outlook, Aug 5, 1:30 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Mon Aug 5 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
230 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

An additional 1 to 2 inches of rain through tonight.

Scattered thunderstorms are expected to develop this afternoon. A
few strong to severe storms could produce gusty winds and large
hail across southern Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed, and rainfall reports
are appreciated.

In the hours before

Local storm report, Aug 5, 10:27 AM CST, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1127 AM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     Rain             3 N Corcoran            45.14N 93.54W
08/05/2024  M1.43 Inch       Hennepin           MN   Trained Spotter

            Storm total rainfall so far.

&&

RMD
Local storm report, Aug 5, 2:20 PM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Rain             3 SE Garfield           45.91N 95.46W
08/05/2024  M2.00 Inch       Douglas            MN   Trained Spotter

            Storm total as of 3pm.

&&

MED

The radar

The Minneapolis radar (KMPX), 128 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 thunderstorm wind, 1 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Tornado, Watonwan

When
August 5, 4:26 PM CST to 4:33 PM CST
Where
Watonwan County, 3.01 mi SSE of Sveadahl to 4.43 mi NNW of St James
Rating
EF1
Path length
2.26 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.041, -94.722

The tornado mostly moved across corn and bean fields, with non-continuous crop damage. It did move across a farmstead where it uprooted numerous trees, but there was little damage to nearby structures. A power pole was damaged. Several storm chasers took video of the tornado, including one who filmed it for nearly seven minutes.

Hail, Watonwan

When
August 5, 4:54 PM CST to 5:00 PM CST
Where
Watonwan County, 2.03 mi SE of Madelia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.030, -94.390

Funnel Cloud, Watonwan

When
August 5, 5:04 PM CST
Where
Watonwan County, 2.26 mi NE of Lewisville
Reported by
Storm Chaser
Coordinates
43.943, -94.418

A funnel cloud was caught on video. It was not possible to see if there was any ground contact. The county Emergency Manager surveyed the area and found no evidence of any tree, crop, or structural damage, and there were no reports of any damage, nor were there any other pictures or videos. Therefore this is listed as a funnel cloud.

Thunderstorm Wind, Blue Earth

When
August 5, 5:11 PM CST to 5:15 PM CST
Where
Blue Earth County, 0.69 mi S of Eagle Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.160, -93.880

Several tree branches down on power lines.

Tornado, Blue Earth

When
August 5, 5:19 PM CST to 5:23 PM CST
Where
Blue Earth County, 3.79 mi NNE of St Clair to 4.86 mi ENE of St Clair
Rating
EF1
Path length
2.34 mi
Path width
150 yd
Continued into
Waseca, Mn (MPX)
Reported by
NWS Storm Survey
Coordinates
44.128, -93.813

The tornado touched down in northeastern Blue Earth County and moved east-southeast before tracking into Waseca County. While in Blue Earth County, it hit a couple sheds and also uprooted or broke several dozen trees. Several power poles were knocked down.

Tornado, Waseca

When
August 5, 5:23 PM CST to 5:33 PM CST
Where
Waseca County, 0.8 mi S of Smiths Mill to 2.88 mi S of Janesville
Rating
EF1
Path length
3.76 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
44.118, -93.768

After moving east-southeast in Blue Earth County, the tornado entered Waseca County and turned to the southeast. It mostly moved across fields but it did break or uproot dozens of trees. It flipped a tractor on its side. Toward the end of its path, the tornado blew in a garage door of an old barn.

Thunderstorm Wind, Waseca

When
August 5, 5:42 PM CST to 5:47 PM CST
Where
Waseca County, 2.42 mi SW of Waseca Muni Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
44.050, -93.590

Photos submitted of damage of a destroyed grain bin and crop damage.

Tornado, Waseca

When
August 5, 5:58 PM CST to 6:00 PM CST
Where
Waseca County, 2.48 mi NNE of Otisco to 3.18 mi NE of Otisco
Rating
EF1
Path length
1.45 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.011, -93.495

The tornado mostly moved across fields, but it did snap the trunks of multiple trees. Other trees were uprooted, with one falling on a power line.

Tornado, Faribault

When
August 5, 6:28 PM CST to 6:42 PM CST
Where
Faribault County, 1.37 mi SSW of Wells to 5.19 mi SE of Wells
Rating
EF0
Path length
4.84 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.732, -93.743

The tornado mostly moved across fields, but it did hit one house. A storm chaser took video of the tornado. Satellite imagery showed a path through the crops, enabling a determination of the beginning and end points.

Thunderstorm Wind, Faribault

When
August 5, 6:30 PM CST
Where
Faribault County, Wells
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.750, -93.730

Several trees and very large branches were taken down in the southeast side of Wells due to a downburst not far from a tornado.

Flash Flood, Faribault

When
August 5, 6:40 PM CST to 7:30 PM CST
Where
Faribault County, 0.69 mi S of Wells
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
43.740, -93.730

Flooded roadways in the southwest part of Wells due to heavy rain.

Tornado, Freeborn

When
August 5, 6:50 PM CST to 7:06 PM CST
Where
Freeborn County, 2.59 mi NNW of Emmons to 2.81 mi SE of Twin Lakes
Rating
EF1
Path length
6.51 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
43.532, -93.528

A tornado hit some farms in southwestern Freeborn County. At its outset, a garden shed was destroyed and another farm shed lost part of its roof. Midway along its path, two metal sheds were destroyed and another shed lost its roof. One grain bin was destroyed and another had its side dented in. Many trees were uprooted or had trunks snapped.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211017, 1213304, 1211111, 1211652, 1211024, 1211025, 1213445, 1211027, 1190762, 1211020, 1211605, 1211023.